Alert archive / Hawaii / Wind Advisories in 2024

Wind Advisory 3, NWS Honolulu, HI

January 13, 2024Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 13, 2024, 5:03 AM HST for Hawaii County, Hawaii. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2024, 5:03 AM HST (15:03 UTC)
Expired
Jan 13, 2024, 12:00 PM HST
In force
7 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 3.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2024-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2024-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WWHW70 PHFO 131503
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
503 AM HST Sat Jan 13 2024

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS CANCELLED...
...WIND ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL NOON HST
TODAY...

HIZ028-132200-
/O.CAN.PHFO.HW.W.0002.000000T0000Z-240113T1600Z/
/O.NEW.PHFO.WI.Y.0003.240113T1503Z-240113T2200Z/
Big Island Summits-
503 AM HST Sat Jan 13 2024

...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 30 to 45 mph with wind gusts around 55 mph.

* WHERE...Big Island Summits.

* WHEN...Until noon HST today.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$
1 follow-up statement
553 
WWHW70 PHFO 132155
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1155 AM HST Sat Jan 13 2024

...WIND ADVISORY FOR BIG ISLAND SUMMITS ALLOWED TO EXPIRE...

.Wind speeds are currently near Advisory levels, but continue on 
a downward trend, and will fall below Advisory levels through the 
afternoon. 

HIZ028-132300-
/O.EXP.PHFO.WI.Y.0003.000000T0000Z-240113T2200Z/
Big Island Summits-
1155 AM HST Sat Jan 13 2024

...WIND ADVISORY WILL EXPIRE AT NOON HST TODAY...

Winds will continue to diminish through the afternoon.

$$

Birchard

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 13, 3:48 AM HST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 13, 3:48 AM HST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
348 AM HST Sat Jan 13 2024

.SYNOPSIS...
A crisp and cool morning as the coolest airmass of the season
remains entrenched over the area. Showers will continue to
steadily diminish as winds become increasingly light during the
next couple of days. Another front will approach the islands
Monday night and Tuesday, with increasing south to southwest winds
allowing the air mass to warm and moisten. The front may move
over the islands by Wednesday, bringing additional rainfall,
especially to leeward areas.

&&

.DISCUSSION...

A crisp and cool start to the day with light northerly winds,
dewpoints in the 50s, and temperatures in the low to mid 60s at sea
level. A few choice locations such as Poipu on Kauai have fallen
into the mid-50s with other favored locales such those in central
Oahu (Wahiawa and Mililani) possibly touching the upper 50s by
sunrise. Twenty-four hours of airmass modification will result in
high temperatures today a touch warmer than yesterday, likely in the
upper 70s to 80 degrees at the area climate sites. Strong winds
continue at the Big Island Summits with borderline High Wind
Warning threshold conditions observed at 1329z/329am HST. The High
Wind Warning will be allowed to continue in the immediate term
with potential for transition to an advisory within the next few
hours.

Strong dry advection has manifested within the subsidence wake
trailing the departing extratropical cyclone. This has resulted in a
considerable reduction in shower coverage over the state during the
last 12 hours, especially over Kauai and Oahu where meaningful
rainfall has ended and the trade inversion has crashed just below
5kft at press time. Signs of building low-level anticyclonic flow
are evident in the low-level flow west of Kauai where low cloud
cover within the remnant moisture field is eroding from west to
east. With the exception of isolated light showers over north-
facing slopes of Maui County and potentially the Big Island, today
will be dry with little to no chance for shower activity over
Kauai and Oahu. Light northerly winds will persist through today.

The gradient further diminishes tonight as a strong zonal jet works
its way into the Central Pacific Basin and suppresses the trade wind
belt well south of the area. The islands will be within a highly
subsident environment with the surface ridge axis transecting the
area tonight into Sunday. Light land breezes potentially develop
tonight leading to another chilly morning on Sunday followed by
rebounding high temperatures to around 80 degrees. The land and sea
breeze pattern holds into Monday.

Consolidation of multiple waves of low pressure results then results
expansive pressure falls across the NE and Central Pacific Basins
early-mid next week. Global model consensus suggests winds become
increasingly southerly by late Monday into Tuesday as the islands
catch the southern periphery of pressure falls. Strengthening
southwesterlies in advance of an approaching front will bring an
increasing chance for rain, especially to leeward areas, Tuesday and
Wednesday. Some stronger wind gusts will be possible with
downsloping over eastern areas within this regime, but the overall
background pattern of decreasing stability and a slowly rising
inversion will prove less-than-optimal.

&&

.AVIATION...

Isolated showers embedded within northerly flow will continue to
impact areas east of Oahu through the morning hours, with showers
tapering off from west to east today as drier air settles over the
islands. Expect mainly VFR conditions, with brief MVFR possible
under passing showers.

Low-level winds will continue to weaken today and become more
northerly as the upper low moves east. AIRMET Tango remains in
effect for both low-level and mid/upper level moderate turbulence
over Maui and the Big Island early this morning. However, as the
upper low moves away from the state and winds across the islands
weaken will likely be able to drop these AIRMETs this morning.

&&

.MARINE...

The cold front has moved southeast of the offshore waters this
morning and continues to track east. Winds over the coastal
waters have subsided slightly as moderate to locally fresh
northerly winds will linger today before it trends down from the
northwest Sunday. Another front will approach the islands Monday
night, and Tuesday with increasing strong to near- gale south to
southwest winds. A Small Craft Advisory (SCA) will likely ramp up
for select zones as this front comes through.

North facing shores will continue to see surf above High Surf
Advisory (HSA) criteria as the northerly swell has peaked over the
western islands this early this morning well above guidance as it
will peak before day break over the eastern end of the state. The
north swell is expected to transition to the north- northeast as
the gale- force low associated with the cold front moves
northeast. A Marine Weather Statement has been issued for the
potential for harbor surges impacts for both Kahului and Hilo
Harbor through tonight. Despite the winds trending down, the
current SCA will remain in effect through the day for all waters
due to the elevated seas from the current north swell.

The HSA for west facing shores has been cancelled as surf
heights have decreased with the declining northwest swell. East
facing shores will remain small except for areas exposed to the
north swell.

The northwest Pacific continues to remain fairly active and
continue to generate additional northwest swells that are expected
to reach the islands next week. A moderate medium period swell
will fill in Monday which could bring surf back up to near High
Surf Advisory levels. Models are showing dominant swell direction
from the west- northwest with the potential for High Surf Warning
level surf next week Wednesday.

Tides are currently running about 0.35 to 0.75 feet above
predicted levels. With high astronomical tides near 3 feet,
combined with the northwest and north swells, anticipate minor/
nuisance coastal flooding within low lying flood-prone areas
during the early morning pre-dawn high tides Saturday. A Coastal
Flood Statement remains in effect for all islands for this
possibility.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST this evening for Niihau-Oahu
North Shore-Olomana-Maui Windward West-Kauai North-Koolau
Windward-Molokai Windward-Molokai North-Maui Central Valley
North-Windward Haleakala-Big Island East-Big Island North.

Wind Advisory until Noon HST today for Big Island Summits.

Small Craft Advisory until 6 PM HST this evening for all
Hawaiian waters except Maalaea Bay-

&&

DISCUSSION...JVC
AVIATION...Ahue
MARINE...Shigesato

Nearby

Wind Advisories in Hawaii, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.